Alert archive / Alabama / River Flood Warnings in 2016
River Flood Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 24, 2016, 9:12 AM CST for 5 counties in Alabama. It took effect at Feb 24, 2016, 12:00 PM CST. It was in force for 31 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2016, 9:12 AM CST (15:12 UTC)
- In effect from
- Feb 24, 2016, 12:00 PM CST
- Expired
- Feb 25, 2016, 7:00 PM CST
- In force
- 31 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 19.58 ft at Feb 25, 2016, 12:00 PM CST.
- Action stage
- 402 ft
- Minor stage
- 402 ft
- Moderate stage
- 407 ft
- Major stage
- 410 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
964
WGUS44 KBMX 241512
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CST WED FEB 24 2016
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following river in Alabama...
Coosa River at Childersburg...affecting Chilton...Coosa...Elmore...
Shelby and Talladega Counties.
Rainfall Monday through Tuesday night is resulting in rises along the
Coosa River. The latest forecast projects a crest just above minor
flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thursday morning...or sooner if
conditions warrant.
&&
ALC021-037-051-117-121-250312-
/O.NEW.KBMX.FL.W.0020.160224T1800Z-160226T0100Z/
/CHLA1.1.ER.160224T1800Z.160225T0000Z.160225T1300Z.NO/
912 AM CST WED FEB 24 2016
The National Weather Service in BIRMINGHAM AL has issued a
* Flood Warning for
the Coosa River at Childersburg.
* Until Thursday evening...or until the warning is cancelled.
* At 8:45 AM Wednesday The stage was 401.5 feet.
* Flood Stage is 402.0 feet.
* Minor Flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
rise to near 402.6 feet by this evening. The river will fall below
flood stage by tomorrow morning .
* Impact...at 402.0 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$2 follow-up statements
956
WGUS84 KBMX 241942
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CST WED FEB 24 2016
...The flood warning continues for the Coosa River At Gadsden and
Childersburg...
.Heavy rainfall during the past 48 hours is causing rises along the
Coosa River...and a flood warning is now in effect for Gadsden and
Childersburg. Elsewhere along the river...only minor overflow is
expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by [ ] morning...or sooner if
conditions warrant.
&&
ALC015-019-055-115-250742-
/O.CON.KBMX.FL.W.0017.000000T0000Z-160226T0000Z/
/GAPA1.1.ER.160225T0000Z.160225T0000Z.160225T1200Z.NO/
142 PM CST WED FEB 24 2016
The Flood Warning continues for
The Coosa River At Gadsden.
* until Thursday evening...or until the Warning is cancelled.
* AT 1 PM Wednesday the stage was 510.8 feet.
* Flood Stage is 511 feet.
* Forecast...The river is expected to fluctuate around Flood Stage
through tonight...and then begin to fall on Thursday.
* Impact...At 511 feet...Low lying farm lands in the Gadsden area
begin to flood.
&&
LAT...LON 3398 8586 3397 8591 3386 8602 3390 8609
3403 8599 3403 8589
$$
ALC021-037-051-117-121-250742-
/O.CON.KBMX.FL.W.0020.000000T0000Z-160226T0100Z/
/CHLA1.1.ER.160224T2046Z.160225T0600Z.160225T1300Z.NO/
142 PM CST WED FEB 24 2016
The Flood Warning continues for
The Coosa River AT Childersburg.
* until Thursday evening...or until the Warning is cancelled.
* AT 1 PM Wednesday the stage was 401.9 feet.
* Minor Flooding is forecast.
* Flood Stage is 402 feet.
* Forecast...Rise above Flood Stage this afternoon and continue to
rise to near 402.4 feet after midnight tonight. The river will then
begin to fall and drop below flood stage Thursday morning.
* Impact...At 402 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$
ALC051-101-250742-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/WETA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
142 PM CST WED FEB 24 2016
Forecast Information for
Coosa River At Wetumpka.
* AT 12:30 PM Wednesday the stage was 33.0 feet.
* Flood Stage is 45 feet and caution stage is 35 feet.
* Forecast...The river will rise to near 33.9 feet after midnight
tonight and then begin a slow fall.
* Impact...At 35 feet...Gold Star Park Boat Ramp and the River Walk
are covered. Low lying farm land near the confluence of the
Tallapoosa and Coosa Rivers begins to flood.
&&
LAT...LON 3254 8617 3247 8629 3251 8632 3255 8622
3257 8624 3258 8622
$$382
WGUS84 KBMX 250348
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CST WED FEB 24 2016
...The flood warning is cancelled for the Coosa River At Gadsden and the Coosa River at Childersburg...
.Rainfall over the past 48 hours produced rises along the Coosa River. Additional rainfall is not expected...and the Coosa River at Gadsden and Childersburg crested below flood stage. Thus...the Flood Warning is cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement for the Coosa River at Gadsden and Childersburg is not anticipated.
&&
ALC015-019-055-115-250418-
/O.CAN.KBMX.FL.W.0017.000000T0000Z-160226T0000Z/
/GAPA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 PM CST WED FEB 24 2016
The Flood Warning is cancelled for
The Coosa River At Gadsden.
* AT 9:00 PM Wednesday the stage was 510.5 feet.
* Flood Stage is 511.0 feet.
* Forecast...The river crested below flood stage at 510.9 feet. The
river will fall to 508.8 feet by .
* Impact...At 511.0 feet...Low lying farm lands in the Gadsden area
begin to flood.
&&
LAT...LON 3398 8586 3397 8591 3386 8602 3390 8609
3403 8599 3403 8589
$$
ALC021-037-051-117-121-250418-
/O.CAN.KBMX.FL.W.0020.000000T0000Z-160226T0100Z/
/CHLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 PM CST WED FEB 24 2016
The Flood Warning is cancelled for
The Coosa River AT Childersburg.
* AT 9:00 PM Wednesday the stage was 401.8 feet.
* Flood Stage is 402.0 feet.
* Forecast...The river crested below flood stage at 402.0 feet. The
river will fall to 399.6 feet by .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404
feet flooding of some low lying roads in the area begins...and the
yards of some homes near the river become flooded.
&&
LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
3330 8639 3335 8637
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 24, 5:32 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 24, 5:32 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 AM CST WED FEB 24 2016 .UPDATE... FOR 12Z AVIATION. && .DISCUSSION... COLD FRONT NOW PROGRESSING NEAR THE I-65 CORRIDOR AND WILL CONTINUE TO PRESS EASTWARD THROUGH THE MORNING. STILL COULD SEE AN ISOLATED STRONGER STORM THROUGH THE MORNING WITH SMALL HAIL AND GUSTY WINDS GENERALLY ALONG AND NORTH OF THE I-20 CORRIDOR. THESE CELLS ARE JUST AHEAD OF THE COLD FRONT AND ARE MOVING A FAIRLY GOOD PACE. WITH THIS LAST BAND OF SHOWERS THERE COULD ALSO BE SOME MINOR NUISANCE FLOODING AND STREAM RISES BUT ANY WIDESPREAD FLOODING IS NOT EXPECTED. THERE ARE A FEW RIVERS FORECAST TO GO INTO FLOOD STAGE...SO PLEASE CHECK THE RIVERS AND LAKES ON THE WEBPAGE FOR MORE INFORMATION THERE. AN UPPER LOW WILL THEN SWING THROUGH THE NORTHERN HALF OF THE AREA DURING THE DAY AND EARLY EVENING. THIS WILL KEEP THE RAIN CHANCES FAIRLY HIGH FOR THE DAY AS THERE IS A GOOD CHANCE FOR A FEW MORE HUNDREDTHS OF AN INCH THROUGH MIDNIGHT. REALLY LOOKS LIKE THE RAIN WILL END BEFORE THE COLDEST AIRMASS WORKS IN SO WILL CONTINUE TO NOT MENTION ANY SNOW FLURRIES AS THE IMPACT WOULD BE MINIMAL AT BEST EVEN IF IT DOES OCCUR...BUT CHANCES REMAIN TOO SLIM TO MENTION AT THIS TIME OVERNIGHT TONIGHT INTO THURSDAY MORNING. DRY CONDITIONS WILL BE IN PLACE THROUGH SUNDAY BEFORE THE NEXT FRONT MOVES THROUGH ON MONDAY. MODELS ARE GOOD WITH THE OVERALL TIMING BUT SOME DIFFERENCES LIE WITH THE AMOUNT OF MOISTURE AVAILABLE AS THE FRONT WORKS THROUGH. THE GFS HAS A GOOD AMOUNT OF MOISTURE AND PROVIDES MOST OF THE AREA WITH RAIN. MEANWHILE THE EURO IS FAIRLY DRY. WITH THAT IN MIND WILL CONTINUE TO TREND WITH THE GFS BUT KEEP THE CHANCES ON THE LOWER SIDE. 16 && .AVIATION... 12Z TAF DISCUSSION. GRADIENT WINDS WILL BE STRONG WITH WIND GUSTS OF 25-27 KTS FROM THE WEST THROUGH THE DAY. CIGS WILL DROP TO MVFR AS RAINFALL MOVES OUT OF THE AREA...AND LIKELY REMAIN AT THAT LEVEL THROUGH THE FORECAST PERIOD. THERE MAY BE A BRIEF WINDOW THIS AFTERNOON IN WHICH THE CIGS RISE TO JUST VFR...BUT THEN QUICKLY DROP BACK OFF. ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE TODAY AS AN UPPER LEVEL DISTURBANCE CROSSES THE AREA...BUT COVERAGE IS TOO UNCERTAIN AT THIS TIME TO INCLUDE AT ANY TERMINAL. 16 && .FIRE WEATHER... MUCH COLDER AIR WILL MOVE INTO THE AREA TODAY AND THURSDAY. LIGHT RAIN WILL IMPACT THE AREA WITH AN UPPER LOW THROUGH TONIGHT...THEN DRY CONDITIONS THROUGH SUNDAY. NO CRITICAL FIRE WEATHER CONCERNS EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 35 48 29 51 / 70 40 10 0 0 ANNISTON 55 36 50 31 51 / 60 40 10 0 0 BIRMINGHAM 52 35 51 31 53 / 60 30 10 0 0 TUSCALOOSA 49 36 55 32 55 / 50 20 10 0 0 CALERA 53 36 53 33 54 / 50 20 10 0 0 AUBURN 56 36 53 32 54 / 30 10 10 0 0 MONTGOMERY 55 36 57 33 55 / 20 10 10 0 0 TROY 56 37 57 33 56 / 30 10 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Feb 24, 5:16 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 516 AM CST WED FEB 24 2016 ALZ011>015-017>050-251430- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 516 AM CST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG GRADIENT WINDS WILL REMAIN POSSIBLE THROUGH TONIGHT AS AN UPPER LOW SWINGS THROUGH THE AREA. WINDS COULD BE AS HIGH AS 20 TO 30 MPH. SOME GUSTS OF 35 TO 40 MPH ARE LIKELY. RIVER FLOODING WILL BE POSSIBLE ALONG PORTIONS OF THE COOSA AND SUCARNOOCHEE RIVER BASINS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOODING WILL CONTINUE TO BE POSSIBLE ALONG PORTIONS OF THE BLACK WARRIOR... COOSA... AND SUCARNOOCHEE RIVER BASINS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 24, 5:09 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 AM CST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM NON-TSTM WND DMG 5 ENE JACKSONVILLE 33.85N 85.69W
02/23/2016 CALHOUN AL BROADCAST MEDIA
TREE AND POWER LINES DOWN ACROSS ROADWAY. ESTIMATED 40
MILE PER HOUR WINDS. CORRECTED LOCATION.
0359 PM TSTM WND DMG 5 ENE BESSEMER 33.40N 86.88W
02/23/2016 JEFFERSON AL BROADCAST MEDIA
SHINGLES OFF ROOF OF HOMES. WINDOWS BROKEN. CAR WINDOWS
BROKEN. TRASH CANS AND PATIO FURNITURE BLOWN AROUND.
POSSIBLE TORNADO. UPDATED INFORMATION. TIME ESTIMATED BY
RADAR.
0420 PM TORNADO 1 ESE REFORM 33.37N 88.00W
02/23/2016 PICKENS AL BROADCAST MEDIA
POSSIBLE ROOF DAMAGE. RADAR TDS SIGNATURE AT 425 PM CDT.
TIME ESTIMATED BY RADAR.
0603 PM TORNADO 6 WSW HACKLEBURG 34.23N 87.92W
02/23/2016 MARION AL EMERGENCY MNGR
DAMAGE TO THE ROOF OF A HOME. TREES AND POWER LINES DOWN.
DUAL-POL TORNADO DEBRIS SIGNATURE DETECTED FROM KGWX
NEXRAD. UPDATED LOCATION AND INFORMATION.
0647 PM TSTM WND DMG 2 NE KINTERBISH 32.36N 88.26W
02/23/2016 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN ON SUMTER COUNTY ROAD 9. ONE LARGE TREE ACROSS
COUNTY ROAD 9 NORTH OF THE INTERSECTION OF COUNTY ROAD
10. CORRECTED - TIME ESTIMATED BY RADAR.
0850 PM HEAVY RAIN 4 E BIRMINGHAM 33.53N 86.72W
02/23/2016 E0.00 INCH JEFFERSON AL TRAINED SPOTTER
2 TO 3 INCHES OF WATER OVER INTERSECTION OF OPORTO MADRID
BOULEVARD AND CRESTWOOD DRIVE DUE TO HEAVY RAIN.
1000 PM NON-TSTM WND DMG ONEONTA 33.95N 86.47W
02/23/2016 BLOUNT AL PUBLIC
MEASURED 34 MPH WIND GUST PRODUCING SCATTERED TREES
DOWNED. GRADIENT WINDS.
&&
16The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 6:25 PM CST | Tornado Warning | BMX | Sumter | 50 min |
| Feb 23, 6:50 PM CST | Tornado Warning | BMX | Marengo | 55 min |
| Feb 23, 7:39 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 66 min |
| Feb 23, 8:45 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 34 min |
| Feb 23, 8:47 PM CST | River Flood Warning | BMX | Sumter | 69 hr |
| Feb 24, 1:26 AM CST | Special Weather Statement | BMX | Blount | 64 min |
| Feb 24, 3:17 AM CST | River Flood Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 39 hr |
| Feb 24, 8:44 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 66 hr |
| Feb 24, 9:03 AM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 23 hr |
| Feb 24, 9:24 AM CST | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 47 hr |
Nearby
River Flood Warnings in Alabama, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.